South Carolina, 2003Flash Flooding and Damaging Winds in South Carolina, August 16, 2003
August 16, 2003 · NWS CHS · 5 events in 4 counties and zones
3 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 16, 1:45 PM EST, 30 minutes earlier.
Area forecast discussion, Aug 16, 1:45 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT SAT AUG 16 2003
A WEAK SHORT WAVE MOVING ACROSS ERN CAROLINAS THIS AFTERNOON WITH A
SLIGHTLY STRONGER SHORT WAVE MOVING OUT OF ERN TN THIS EVENING AND
DURING THE OVERNIGHT TIME FRAME. AS A RESULT WILL NOT LIMIT
CONVECTION TO EARLY EVENING. ON SUNDAY...EAST COAST UPPER LEVEL TROF
BEGINS SETTING UP AGAIN AND WILL BE THE DOMINANT WEATHER FEATURE
THROUGH MUCH OF NEXT WEEK. SHORT WAVE ENERGY WILL CONTINUE TO MOVE
ACROSS THE SE STATES WITH THE NEXT IMPULSE MOVING THRU THE AREA SUN
EVENING/SUN NIGHT. ADDITIONAL IMPULSES WILL ROTATE AROUND THE BASE
OF THE TROF INTO THE MIDDLE OF NEXT WEEK WHICH WILL MAKE TIMING A
LITTLE DIFFICULT TO PIN DOWN THE PRECIP. A MOIST UNSTABLE SW FLOW
WILL CONT OVER THE AREA AHEAD OF SFC FRONT INTO THE FIRST PART OF
NEXT WEEK. MODELS TRY TO BRING THE SURFACE COLD FRONT THRU SC AND GA
ON TUES...ACTUALLY TAKING IT S OF THE ALTAMAHA RIVER. STILL A LITTLE
SKEPTICAL ABOUT FRONT HOLDING TOGETHER THAT FAR SOUTH. WITH THE
UNSETTLED WEATHER PATTERN OVER THE AREA...WILL CONTINUE MAINLY
SCATTERED SHOWERS AND TSTMS THRU THE PERIOD AND NOT TRY TO PIN DOWN
AFTERNOON AND EVENING.
HIGH TEMPS WILL REMAIN NEAR NORMAL NEXT COUPLE OF DAYS WHILE LOWS
WILL BE A COUPLE OF DEGREES ABOVE NORMAL. MODELS SUGGESTING THAT
HIGH TEMPS WILL BE A CUPLE DEGREES BELOW NORMAL AFTER TUES AS
THICKNESSES HAVE SHOWN A SLIGHT DECREASE.
MARINE...SOUTHWESTERLY FLOW WILL CONTINUE AS HIGH PRESSURE REMAINS
IN CONTROL OVER THE WATERS THROUGH MONDAY. MODELS ARE INDICATING A
FRONT MOVING THROUGH THE AREA ON TUESDAY...SAGGING WELL SOUTH OF THE
WATERS BY TUESDAY. GIVEN THE CLIMATOLOGICAL UNLIKELIHOOD OF SUCH AN
EVENT...HAVE GONE WITH A COMPROMISE OF CONTINUED SOUTH-SOUTHWEST
WINDS OVER THE GA WATERS...WITH A VARIABLE WIND OVER THE SC WATERS.
CONFIDENCE IS NOT EXTREMELY HIGH IN EITHER SOLUTION AT THIS POINT.
NO FLAGS.
.CHS...
GA...NONE.
SC...NONE.
30/JR
Hazardous weather outlook, Aug 16, 2:49 AM EST, 11 hours 26 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-160945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
349 AM EDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO
RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER
SANTEE AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE AND THE
OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE
LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 16, 1:12 PM EST, 1 hour 3 minutes before
SCZ044-045-161915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 PM EDT SAT AUG 16 2003
...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY INCLUDING LAKE MOULTRIE THROUGH 315 PM EDT...
AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 5 MILES NORTHEAST OF DUNCAN CHAPEL...OR ABOUT 12 MILES NORTH
OF SAINT GEORGE...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN
AND AROUND REEVESVILLE...MOUNT ZION...DUNCAN CHAPEL...SPRING HILL...
SANDRIDGE...EBENEZER...HUSSERTOWN...BLACK CREEK...PRIOLEAU...
MOOREFIELD...EADYTOWN...CROSS ROADS AND BONNEAU THROUGH 315 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATER SAFETY. YOUR BEST
COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR...BUT
IF YOU ARE CAUGHT ON THE OPEN LAKE WATER...STAY BELOW DECK...AND IF
POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Thunderstorm Wind, Dorchester
- When
- August 16, 2:15 PM EST to 2:45 PM EST
- Where
- Dorchester County, St George
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.183, -80.567
Thunderstorm winds knocked down trees across power lines along Highway 78 in St. George, Ridgeville, and Jedburg.
Thunderstorm Wind, Colleton
- When
- August 16, 2:30 PM EST to 2:35 PM EST
- Where
- Colleton County, Round O
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.933, -80.533
Thunderstorm winds knocked down several trees.
Thunderstorm Wind, Jasper
- When
- August 16, 5:45 PM EST to 5:48 PM EST
- Where
- Jasper County, Tarboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.533, -81.150
Thunderstorm winds knocked down trees on Highway 321 near Tarboro.
Flash Flood, Jasper
- When
- August 16, 5:45 PM EST to 6:15 PM EST
- Where
- Jasper County, 4 mi E of Ridgeland
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.422, -81.023 (the zone’s center; the record gives no point)
From 3 to 7 inches of rain fell across the northern half of the county causing flooded roads.
Flash Flood, Hampton
- When
- August 16, 7:00 PM EST to 8:00 PM EST
- Where
- Hampton County, 5 mi SE of Nixville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.776, -81.141 (the zone’s center; the record gives no point)
Around 5 inches of rain in a short period of time caused flooding of roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379256, 5379561, 5379257, 5379258, 5379259.